Desogestrel mini pill: I've been taking the... - BASHH

BASHH

17,818 members2,765 posts

Desogestrel mini pill

SilverSoul profile image

I've been taking the Desogestrel pil for just over a year anall was good but the last 5 months or so I've been getting reoccurring thrush and bleeding every 2 weeks, this time I'm still bleeding 15 days on, its quite light, the doctors say it's the pill, has anyone else had this? My only choice next is the coil or implant but im scared if I get bad side affects ill be left with them as the nurse says I have to have them for at least a year before they will remove them. If I stop my pill for a week or two and then start it again will it 'reset me' I've read it somewhere I think?

10 Replies

I am sorry you received some incorrect advice. If a woman get the implant or the coil in , and she trials it, but has side effects that make it impossible to continue, she can absolutely have it removed. There is no rule that they must be left in a year.

I would ensure your periods and chlamydia testing are ok. Then that you don't have any other issues that have changed in the last year, like weight gain due to covid, or other health issues.

If the bleeding isn't settling , then perhaps progestogen only methods aren't right for you. I would trial the copper IUD ; or the mirena IUS if you have severe period pain or PMS.

You can certainly try stopping and starting - but there is no scientific evidence of "resetting " your bleeding, and please make sure if you do you are still covered for contraception.

I think we all wish we could "reset " the last year !

SilverSoul profile image
SilverSoul in reply to Galen70

Ive had a full sexual health check at a GUM clinic as couldn't get in to see a gp and it was all clear other than thrush.I dont get pains or heavy bleeding, it's just not stopping!

The nurse said they like to keep people on implant and coil for a year cause it can take that long to settle down, I wouldnt want to bleed for that long tho and I've felt like I'm going to pass out on some of the progesterone only pills and I'm not allowed the combined one, I'll do some more research on the copper IUD

Thank you for replying and yes it'd be great to reset this year!!!

Galen70 profile image
Galen70 in reply to SilverSoul

I think a year is too long. 6 months maximum. Implants cost more than a copper IUD, a Mirena coil more than a copper one . Ultimately you have control over your own body - if you want it out, they have to take it out.

Copper IUD here : sexwise.org.uk/contraceptio...

best of luck

Hi there silversoul , I truly feel your stress , I have just joined this group , I have been taking the same pill as you for the past 3 month . Everything was great until day 40 and I at the end of 3 months and still bleeding every day with discomfort, doctors have said it is a side effect and either carry on or go on the coil . One thing we are trying before this is doubling up on the pill . In a way I am glad I am not the only suffering I hope things get better soon for you

SilverSoul profile image
SilverSoul in reply to Fluff2021

I'm sorry your having trouble to, I've started taking a womens multi vitamin to see if it helps, im scared of the side affects people say they have with the coil and implant so really don't want to have them.

Fluff2021 profile image
Fluff2021 in reply to SilverSoul

I totally get how you feel , it really has got me feeling very very low , it effects your everyday life and suffering in silence , I was very lucky my local sexual health clinic saw me straight away to help me this week , I am doubling up on my pill for the next few months to see if things improve , so much more care and understanding than trying to get to see my local gp , I really hope things get better I feel a little less along since joining this forum 🤗

Hi,

I've just seen your post and wonder how you are getting on?

I've been on the mini pill for 15 years and in the past year have experienced tons of breakthrough bleeds and thrush the same as you.. doctors just keep telling me i should change to the Mierna Coil later on.

From July - December last year i was having mild bleeds with red blood. The first lasted 3 weeks and just wouldnt stop. They came and went every couple of weeks and would last a couple of weeks. In december i checked with the doctor to double up on the pill and take thrush medication.. it worked! 10 weeks i had no bleeding then it came back again as just 'old blood' went to doctors and they found thrush although i had no symptoms.

I'm still doubling the mini pill and took double thrush meds (oral and pessary) the oral didnt seem to cut it, and also the external cream for a full week as it prevents it coming back.

A week later no bleeding (it had lasted 2 weeks) so i'd recommend doubling your mini pill and a pessary as your infection may be high up in the vagina/on the cervix like mine was. Also get your partner treatment. I've not had sex since the treatment so fingers crossed its all okay from now on.

However, i found my last breakthrough bleeding started when i started taking omega3 oils, though there's no proof that these should impact the mini pill.. my friend takes them and has no issues.

I recommend a strong probiotic to stop the thrush from coming back and there's also a gel called multi-gyn active gel that can help balance the PH levels in the vagina after sex.

Also, i got the same advise as you about having the coil fitted.. to have it in for a year. I wish i knew these things before i got the Depo injection in my teens. I hated it as i gained so much weight but they told me I had to be on that for a minimum a year, didnt tell me this till after.

My doctor also told me that LOTS of women are having the same issues as us since the pandemic started and their not sure if its a long-covid thing or not. I think i had covid a few months before all my issues started. Hope you're okay!

SilverSoul profile image
SilverSoul in reply to Emma205

Hiya

Sorry to hear about your troubles, it's horrible constantly having thrush!

I seem to of stopped my break through bleeding, I make sure I take my pill at 4.30 every morning, I even set my alarm for my days off, and I pop the tablet into a container the night before to make sure I take the right one (from the days of the week) sometimes when half asleep I'd pop the wrong one.

But everytime I have a period I get thrush symptoms, I will get my partner to take another pill and see if tat helps, the only thrush tablets I found that kicked it when I was really bad was the ones you take for 7 days, the doctor has to prescribe them. The thing that annoys me is that other than when I went to the Gum clinic my GP/Nurse hasn't examined me, they got me to do my own swab that came back clear and said no further action! I was itching brought the canesten myself and it cleared til I bled again. I really would like to see a gynecologist but don't know if they would refer me, and its to expensive to go private.

I tried a prebiotic but I don't do well with vitamins or meds and it made me feel ill.

I've never been tested but I dont think I've ever had covid.

I'd really like the implant but the normal progesterone only pill makes my stomach acid bad and it worries me that if it does they won't take it out, im seeing how my next period goes then I'll make a decision on what to do.

I read that if you have trouble with thrush you shouldn't have the coil or you'll end up with pelvic inflammatory disease, plus I've never had children and my cervix is really tight so they said I would need to have it fitted by a specialist and but slightly cut open.

Hope your troubles are sorted soon, let me know how you get on x

Hiya!

Just wanted to follow up after my gyn appointment..

It was a waste of time. Just told me to get the coil & go to a family planning clinic...and said that there is no link between thrush and bleeding. I beg to differ, but hey ho.

So i've now been taking 150mcg of the mini pill every day for the past 7 months. I was told "the dose is high" but wasnt told to not do it anymore, so im going to continue doing this until next year as my problems seem to be okay now and i've got many staycations booked and just cant deal with more bleeding right now.

Also a recommendation to come off the pill for 4 months then start it up again. I feel like that would be a disaster.

Has yours eased up now? I find when i start getting paranoid about infections i tend to start feeling like i have the symtpoms when i don't have infection :( Stress and anxiety can make it all worse so try and find time to relax.. if you can :) xx

SilverSoul profile image
SilverSoul in reply to Emma205

Evening

Oh no im sorry to hear your appointment didn't go well, I dont get anywhere with my GPS or nurse but id like to get referred but I'm not sure they would as their not really interested in me!

When do you take your pill? I found the bleeding stopped when I religiously took it at the same time everyday and didn't stray into another row accidentally.

Have you tried the canesten prebiotics?

I've seen them but not sure if it'll give me more trouble.

They are making me have the coil to, im a little worried about it but have to try I suppose!

I still get the thrush but they won't do any swabs or smears on me, I got the nurse to look at me the other week and she just said I look normal and healthy so stop worrying,

Its all very baffling to me that this suddenly starts, id been on the pill for nearly a year with no probs before it started, I'll try for a second opinion somewhere before the coil goes in tho

I've read a break does help, good luck if you try it xx

You may also like...